Hail, Lyon
- When
- May 6, 1:59 PM CST
- Where
- Lyon County, 0.85 mi SE of Garvin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.210, -95.760
and southwest of Beaver Creek in extreme southwest Minnesota during the early evening of the same day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail at the town of Garvin in southwest Minnesota during the afternoon of May 6th...and southwest of Beaver Creek in extreme southwest Minnesota during the early evening of the same day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 6, 10:00 AM CST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE MAY 6 2008 .DISCUSSION... VERY EFFICIENT SETUP TDA AS GOOD LOW LVL SLY INFLOW OF MORE MOIST AIR IMPINGES ON STG E/W MID LVL BOUNDARY. INITIAL FOCUS AND STRONGEST TSTMS FM SCNTRL SD TO MID JAMES VALLEY...WHICH WILL TRANSLATE ESEWD OVR CWA DURG AFTN. VERY COLD MID LVLS AND STEEP LAPSE RATES WILL CONTRIBUTE TO GOOD HAILERS AND PSBL STG MCS OUTFLOW WINDS THIS AFTN AS LITTLE LOW LVL HEATING WILL BE REQUIRED. MAIN LOW LVL INSTABILITY AND HEATING THIS AFTN AND EARLY TNGT WILL DVLP IN SE HLF CWA WHERE BOXWORK BECOMES MOST LIKELY. BUT HAILERS WILL START EARLY AFTN IN SWRN CWA WHERE BEST INFLOW STARTS. IN THE MEANTIME... CUT BACK HIGHS N AND W IN CWA...AND RAISED POPS QUITE A BIT. RYRHOLM && .AVIATION... MOSTLY VFR...BUT MVFR CONDITIONS IN SCT STG TSRA DVLPG EWD OVR CWA FM 17Z THRU 23Z. && .PREV DISCUSSION... VERY TRICKY FORECAST TODAY WITH SEVERAL MESOSCALE FEATURES IMPACTING THE FORECAST. OVERALL PATTERN DEPICTED BY NEARLY ZONAL FLOW ACROSS THE CENTRAL PLAINS WITH UPPER LEVEL LOW OVER DESERT SOUTHWEST. AS THIS UPPER LEVEL LOW BECOMES SHEARED APART...SEVERAL PIECES OF ENERGY ARE EXPECT TO APPROACH THE FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING. SURFACE LOW CURRENTLY OVER NORTHEAST MONTANA WILL SHIFT EAST TODAY AND ASSOCIATE COLD FRONT WILL MOVE THROUGH FORECAST AREA...BUT MORE ON THAT IN A BIT. ISOLATED THUNDERSTORMS CURRENTLY DEVELOPING IN RESPONSE TO WARM AIR ADVECTION ALOFT. LOW LEVEL DRY AIR WILL MAKE IT DIFFICULT FOR PRECIP TO REACH THE GROUND...OR REALLY AMOUNT TO MUCH. BAND OF WARM AIR ADVECTION LIFTS TO THE NORTH BY MID MORNING...AND EXPECT ISOLATED THUNDERSTORMS TO FOLLOW SUIT. FOCUS THEN TURNS TOWARDS SHORT WAVE CURRENTLY ACROSS NORTHEASTERN COLORADO. WAVE FAIRLY EVIDENT ON WATER VAPOR...AND IS EXPECTED TO ZIP INTO NORTHEAST NEBRASKA BY 18Z. QUESTIONS REMAIN AS TO WHETHER THIS WAVE WILL BE ABLE TO IGNITE CONVECTION...AND FOR NOW HAVE BROADBRUSHED POPS THROUGHOUT THE DAY. PERIODIC WEAK JET STREAKS ALSO PASS THROUGH FORECAST AREA TODAY...PROVIDING ENHANCED AREAS OF UPPER LEVEL SUPPORT. MODELS ARE SUGGESTING THAT CONVECTION WILL HOLD OFF TIL THE MID TO LATE AFTERNOON HOURS AS ADDITIONAL SHORTWAVE APPROACH FROM THE SOUTHWEST...WITH CAPE INCREASING TO 1000-1500 J/KG. SHEAR PROFILES DEPICT DECENT SPEED SHEAR...WITH SOME DIRECTIONAL SHEAR AS WELL. SHEAR IS SUFFICIENT TO SUPPORT SUPERCELL DEVELOPMENT...WHICH MAY EVOLVE INTO MULTI-CELL CLUSTERS. CAN NOT RULE OUT A QUICK SPIN UP OR TWO SUPERCELLS GIVEN SHEAR PROFILES...BUT FEEL THE MAIN SEVERE THREAT WILL BE HAIL WITH WET BULB ZERO HEIGHTS AROUND 7000-8000 FEET AGL. COLD FRONT WORKS THROUGH THE AREA TONIGHT...WITH CONVECTION REMAINING AHEAD OF THE FRONT. BREEZY MIXY DAY EXPECTED ON WEDNESDAY WITH TEMPERATURES RETURNING TO BELOW NORMAL LEVELS. TEMPERATURES EXPECTED TO REMAIN FAIRLY COOL THROUGH THE REMAINDER OF THE WEEK WITH EAST TO NORTHEAST FLOW DOMINATING THE PATTERN. WAVE CURRENTLY OFF THE PACIFIC NORTHWEST EXPECTED TO MOVE INLAND AND AFFECT FORECAST AREA ON THURSDAY. THIS IS FASTER THAN MODELS PREVIOUSLY INDICATED...AND FOLLOWED PROGRESSION OF THE GFS AND CANADIAN WITH THIS SYSTEM MORE THAN THE ECMWF. WITH LOW CLOUDS...EASTERLY FLOW AND POOR MIXING CONDITIONS...HAVE CUT HIGHS BACK INTO THE 50S. FRIDAY LOOKS TO BE AN IN-BETWEEN DAY AS OPEN WAVE TROUGH MOVES THROUGH THE ROCKIES AFFECTING FORECAST AREA THROUGH THE FIRST HALF OF THE WEEKEND. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1133 AM CDT TUE MAY 06 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1133 AM CDT TUE MAY 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH OF INTERSTATE 90 THIS AFTERNOON...WITH HAIL UP TO NICKEL SIZE POSSIBLE. IN THE MEANTIME...A STRONGER COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL SOUTH DAKOTA AROUND NOONTIME WILL MOVE EASTWARD TO THE SOUTH OF INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST NEBRASKA...AND INTO NORTHWEST IOWA LATER THIS AFTERNOON THROUGH EARLY TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS AROUND 60 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. THE STRONGEST STORMS SHOULD BE NEAR THE MISSOURI RIVER VALLEY. FLOODING... MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN FALLS TUESDAY OR TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY NOON TIME IN SOUTH CENTRAL SOUTH DAKOTA...BY 3 PM WEST OF INTERSTATE 29...AND BY 5 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
141 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL WAGNER 43.08N 98.30W
05/06/2008 E0.88 INCH CHARLES MIX SD CO-OP OBSERVER
IN ADDITION TO THE NICKEL SIZED HAIL, HEAVY RAIN WAS
FALLING.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 8 W SPRINGFIELD 42.85N 98.06W
05/06/2008 E0.75 INCH BON HOMME SD TRAINED SPOTTER
PENNY SIZED HAIL COVERING THE GROUND AND A DOWNPOUR OF
RAIN.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 W YANKTON 42.89N 97.41W
05/06/2008 E0.75 INCH YANKTON SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 4 SE TABOR 42.91N 97.60W
05/06/2008 E0.88 INCH YANKTON SD PUBLIC
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 SW TABOR 42.91N 97.70W
05/06/2008 E0.88 INCH BON HOMME SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST YANKTON 42.92N 97.38W
05/06/2008 M72 MPH YANKTON SD AWOS
&&
TRMThe Sioux Falls radar (KFSD), 104 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105812, 105814.